Texas, 2024

Excessive Heat in Texas, June 27 to 29, 2024

June 27 to 29, 2024 · NWS FWD · 36 events in 34 counties and zones

A strong high pressure ridge aloft produced temperatures above 100 degrees along with heat index values at or above 110 degrees for most of North and Central Texas during a couple of days in late June. Amid ongoing Heat Advisories, much of the region was placed under an Excessive Heat Warning between June 27-29, 2024.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong high pressure ridge aloft produced temperatures above 100 degrees along with heat index values at or above 110 degrees for most of North and Central Texas during a couple of days in late June. Amid ongoing Heat Advisories, much of the region was placed under an Excessive Heat Warning between June 27-29, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 27, 6:54 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 6:54 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
754 AM CDT Thu Jun 27 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
The previous forecast remains in good shape, so no major changes
were necessary with this morning's update. Low chances for showers
and storms will linger throughout the day, though most locations
will remain dry. Otherwise, hot and humid conditions will continue
across the region.

Barnes

Previous Discussion:
/Through Friday/

Our evening thunderstorms near the Red River have dissipated, but
some low rain chances will linger across our eastern zones through
the morning as showers and storms continue to develop ahead of a
weak frontal boundary. While most of this activity should remain
just to our east, we'll carry some low (20%) PoPs in the event we
see some development further west than what is currently being
observed. Most areas will remain rain-free throughout the day, but
with the front draped from NW to SE across the region, additional
isolated showers and storms are expected to develop during peak
heating this afternoon near and south of boundary. Afternoon
temperatures will climb into the mid 90s to near 103 degrees with
heat index values mostly between 105-110 degrees. A Heat Advisory
remains in effect through this evening. Any convective activity
should diminish with the loss of daytime heating during the
evening hours.

The axis of a mid-level ridge will shift back over the region on
Friday which will shut off our rain chances. High temperatures
will be in the mid 90s to near 104 degrees. We will meet Heat
Advisory criteria once again Friday afternoon with heat index
values between 105-110 degrees, so expect the Heat Advisory to be
extended through tomorrow at some point today. While heat index
values will exceed 110 degrees for a few locations both today and
tomorrow, we will fail to meet the two-day criteria for issuing an
Excessive Heat Warning outside of a handful of sporadic locations.
Nonetheless, it's going to be hot, so ensure you stay hydrated and
practice heat safety if spending any time outdoors.

Barnes

&&

.LONG TERM... /Issued 314 AM CDT Thu Jun 27 2024/
Update:
The current forecast for this weekend through Independence Day is
still very much on track (see detailed discussion below). In a
nutshell, we will remain hot and humid through next week with a
couple of low storm chances Sunday and possibly around July 4th.

79

Previous Discussion:
/Friday Through Independence Day/

Mid-level ridging will continue to bake North and Central Texas
into early July. The anticyclone will gradually reposition itself
from its current location over the Desert Southwest into the
Southeast U.S. by the middle of next week. Our 500mb heights will
peak during the weekend into early next week as the dome transits
the region, the cumulative heat yielding the highest temperatures
toward the end of that period (Monday and Tuesday).

This will mean clear nights and partly cloudy days as rich Gulf
moisture lifts into a cumulus field. DFW's dew point soared to 77F
during the daylight hours of this morning, just one degree shy of
the record value for June 26. Thankfully, our daily max and min
dew points will gradually decrease over the next several days as
the heat builds and the mixing depth steadily increases. After
many days with 70F+ dew points at peak heating, much of the region
will see dew point values mix out into the 60s next week. That's
not dry by any means, but max heat index values (while still
within Heat Advisory criteria) will be less likely to reach 110
despite the hottest temperatures so far this year.

The only decent chance for rain during the period will be Sunday
across portions of Northeast Texas. A shortwave will skirt the
Canadian border late in the week, sending a cold front deep into
the Southern Plains. But the intensity of the ridge will slow its
progress and prevent any associated precipitation from impacting
areas beyond the low chances within the Ark-La-Tex.

By July 4, North and Central Texas will be on the western
periphery of the ridge. While heights will still be indicative of
subsidence, the sea breeze may activate to our south, and another
cold front to our north could disrupt holiday festivities in
Oklahoma. Both areas will bear watching for potential impacts
within our region.

25

&&

.AVIATION... /NEW/
/12Z TAFs/

VFR and east to southeast winds below 10 knots will continue.
Winds will briefly be out of the southwest for a few hours this
morning at KACT, but wind speeds should only be around 4 to 6
knots. Isolated showers and storms may develop across Central
Texas and western North Texas this afternoon. This activity should
remain well south and west of D10 terminals. While some activity
is possible near KACT, the potential is quite low since coverage
will be limited. However, we'll keep a mention of VCTS in the TAF
for now. Any shower/thunderstorm activity will dissipate near
sunset this evening.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    98  81 100  81  99 /  10   0   0   0   0
Waco               100  79  99  79  98 /  20  10   0   0   0
Paris               93  73  96  79  96 /   0   0   0   0   5
Denton              98  79 101  79 100 /  10   0   0   0   0
McKinney            97  77  99  79  99 /  10   0   0   0   0
Dallas              98  80 100  81 101 /  10   0   0   0   0
Terrell             96  76  97  78  97 /  10   0   0   0   0
Corsicana           97  79  99  79  98 /  10  10   0   0   0
Temple              99  78  99  79  98 /  20  10   0   0   0
Mineral Wells      101  79 101  79 100 /  20   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jun 27, 6:48 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
748 AM CDT Thu Jun 27 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
748 AM CDT Thu Jun 27 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Hot and humid weather will continue today with afternoon heat index
values generally between 105 and 110.

There is a slight chance of thunderstorms today, generally south of
the Interstate 20 corridor. Gusty winds and small hail could
accompany a few of the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Oppressive heat with heat index values between 105 to 110 will
persist into next week.

There are low thunderstorm chances across parts of Northeast Texas on
Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 excessive heat. Local standard time, as filed.

Excessive Heat, Wise

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Denton

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Denton forecast zone
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Collin

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Parker

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Tarrant

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Dallas

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Hood

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Somervell

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Johnson

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Ellis

When
June 27, 11:00 AM CST to June 29, 6:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county from June 27 through June 29.

Excessive Heat, Bosque

When
June 27, 11:00 AM CST to 6:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 27th.

Excessive Heat, Hill

When
June 27, 11:00 AM CST to 6:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 27th.

Excessive Heat, Montague

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Cooke

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Grayson

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Fannin

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Rockwall

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Kaufman

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Hunt

When
June 28, 11:00 AM CST to June 29, 6:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county June 28 and June 29.

Excessive Heat, Lamar

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Young

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Young forecast zone
Reported by
Official NWS Observations
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Jack

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Delta

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Delta forecast zone
Reported by
Official NWS Observations
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Hopkins

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Hopkins forecast zone
Reported by
Official NWS Observations
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Palo Pinto

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Van Zandt

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Rains

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Rains forecast zone
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Henderson

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Bosque

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Hill

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Navarro

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Freestone

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Anderson

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, McLennan

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Limestone

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

Excessive Heat, Leon

When
June 29, 11:00 AM CST to 6:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Heat index values at or above 110 occurred across much of the county on June 29th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197964, 1197965, 1197966, 1197973, 1197975, 1197976, 1197982, 1197983, 1197984, 1197985, 1197987, 1197988, 1197957, 1198278, 1198279, 1198280, 1198288, 1198289, 1198306, 1198242, 1198250, 1198251, 1198261, 1198263, 1198264, 1198265, 1198266, 1198267, 1198269, 1198270, 1198271, 1198272, 1198273, 1198274, 1198275, 1198276.